Hail, Grundy
- When
- March 29, 9:40 AM CST
- Where
- Grundy County, 10 mi NW of Altamont
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.533, -85.867
Dime size hail reported.
3 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 29, 3:15 AM CST, 6 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 315 AM CST FRI MAR 29 2002 TWO H5 LOWS OF INTEREST...ONE OVER THE ONTARIO-MANITOBA BORDER WITH A TROUGH THAT EXTENDS SOUTH SOUTHWEST INTO THE UPPER PLAINS AND MIDDLE ROCKIES. THE SECOND LOW...A CUTOFF LOW OVER UPPER BAJA. NEITHER CIRCULATION SEEMS IN A HURRY TO MOVE EASTWARD. THE SURFACE PATTERN REFLECTS THE UPPER PATTERN WITH WELL DEVELOPED SURFACE LOWS IN NE MANITOBA AND SOUTHERN KANSAS. MODELS PUSH THE KANSAS LOW QUICKLY NORTHEASTWARD WITH THE ASSOCIATED WEAK COLD FRONT SWINGING THROUGH THE MIDSTATE TONIGHT. SLIGHT POSSIBILITY FOR SEVERE TONIGHT...BUT WILL WAIT FOR DAYSHIFT TO MAKE THAT CALL. RAIN CHANCES END TEMPORARILY WHILE WAITING ON THE BAJA LOW TO MOVE INTO TEXAS. A WARM FRONT AHEAD OF THE SURFACE LOW IN TEXAS RETURNS PRECIP CHANCES TO MIDDLE TENNESSEE BY SATURDAY NIGHT. PRECIP PROBABILITIES INCREASE FOR EASTER SUNDAY AS THE LOW MOVES BY THE MIDSTATE TO THE SOUTH. DRIER AIR MOVES IN SUNDAY NIGHT WITH THE SURFACE RIDGE OVER THE AREA THROUGH MONDAY. LOW LEVEL FLOW TURNS BACK TO THE SOUTH BY MONDAY NIGHT WITH A SECOND FRONT DUE INTO THE AREA EARLY TUESDAY NIGHT. MUCH COLDER AIR FOLLOWS BEHIND THIS FRONT WITH BELOW NORMAL TEMPS EXPECTED FOR WEDNESDAY AND THURSDAY. BNA EB 074/051 065/041 054 18562 CSV BB 071/049 062/041 052 18382 .BNA...NONE. JLM
TNZ005>011-022>034-056>066-075>080-093>097-301130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 530 AM CST FRI MAR 29 2002 PARTLY CLOUDY CONDITIONS THIS MORNING WITH SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. SHOWERS AND THUNDERSTORMS LIKELY TONIGHT. ATMOSPHERIC MOISTURE AND INSTABILITY PROFILES...INDICATE SOME STORMS MAY APPROACH SEVERE LIMITS TONIGHT...AS A COLD FRONT PUSHES INTO THE AREA. THE MAIN THREAT IS FROM STRONG WINDS AND HAIL. ACTIVATION OF EMERGENCY MANAGERS AND SPOTTER GROUPS MAY BECOME NECESSARY TONIGHT. JLM
TNZ005>011-022>034-056>066-075>080-093>097-301130- HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR TIME OF ISSUANCE NATIONAL WEATHER SERVICE NASHVILLE TN 841 AM CST FRI MAR 29 2002 ...SEVERE WEATHER IS POSSIBLE ACROSS MIDDLE TENNESSEE THIS AFTERNOON AND EVENING... AN APPROACHING COLD FRONT WILL LIKELY BRING ACTIVE WEATHER TO THE MID STATE DURING THE LATE AFTERNOON AND EARLY EVENING. THE COMBINATION OF WARM MOIST AIR AT THE SURFACE, AND UNUSUALLY COLD AIR IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE, WILL PRODUCE THUNDERSTORMS ACROSS THE AREA BEGINNING DURING THE PEAK HEATING HOURS. THE BEST TIME FOR THUNDERSTORMS WILL BE BETWEEN 300 PM AND 800 PM. THE PRIMARY THREATS TO MIDDLE TENNESSEE RESIDENTS WILL BE LARGE HAIL AND DAMAGING WINDS. WITH THE INCREASED THREAT OF SEVERE WEATHER, EMERGENCY MANAGERS AND SPOTTER GROUPS ARE URGED TO MONITOR WEATHER CONDITIONS AS THE DAY PROGRESSES, AS ACTIVATION MAY BECOME NECESSARY. ROSE
The Northeast Alabama radar (KHTX), 70 km away, was scanning. The volume nearest the first event began at 15:43 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
Dime size hail reported.
NWS storm survey indicated straight line wind damage was on Old Columbia Road and Marshall Stuart Drive. The winds took the roof off of Sanker's Market. A trailer was flipped over across the street. About 2000 feet to the west, a roof was damaged to a warehouse owned by Sumiden Wire Products Corp.
Law enforcement reported large tree down on Highway 82 E.
Golf ball size hail reported.
EMA director reported trees down just north of Campbellsville in the northwest part of the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2002Every state in 2002This day in weather historyWarnings in Tennessee, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5285823, 5285826, 5285824, 5285822, 5285825.